The Dark Side of an Arthritis BreakthroughAug 30, 2000 | Medscape With her quick laugh and endless charm, it's easy to forget just how lousy Caryn Goldstein can feel. At 33, she suffers from both rheumatoid arthritis and Crohn's disease, two inflammatory conditions that leave her achy and exhausted.
"I've tried just about every drug," she says, adding that nothing has given her much relief.
She had high hopes that Remicade (generic name infliximab) would be different. The new drug, which blocks a pain-causing nuisance known as tumor necrosis factor (TNF), has proven beneficial for both Crohn's and rheumatoid arthritis. A perfect fit. But for Goldstein, the drug backfired.
The series of shots left her disoriented, and for a week afterward she felt like she had a terrible case of the flu. Then at a hospital last October in Kentucky, she looked up from the needle in her arm to see her nurse's eyes turn "as wide as saucers."
A bright rash had spread almost instantly across Goldstein's face. Fearing that Remicade could put her at risk for deadly anaphylactic shock, she and her doctor decided that was enough.
"Remicade was a disaster for me," says Goldstein.
Many patients have experienced quite the opposite. Indeed, Remicade and other drugs that interfere with TNF are some of the most impressive pain-relief missionaries to come around in years, often providing help to those who have exhausted all other options.
"These drugs are the miracle drugs of the decade," says John Cush, MD, an arthritis specialist at Presbyterian Hospital in Dallas. "The effects can be just dramatic."
But doctors are noticing a dark side as well. Although problems are rare, anti-TNF drugs are increasingly linked to unusual and distressing side effects. On August 17th, the Food and Drug Administration (FDA) will meet with their arthritis advisory board to discuss the latest concerns.
"I have no idea how this will shake out," says one former FDA board member.
Adverse events reports filed with the FDA put these drugs in the vicinity of a number of serious and potentially deadly side effects. The reports, which were made available to Medscape Health through a Freedom of Information Act request, are hopelessly incomplete. They do not, for example, place blame on a specific drug: Rather, they simply show that a drug was taken around the time of a severe reaction.
Nevertheless, the FDA relies on these documents to issue new warnings, or worse--to determine if a drug is dangerous enough to be withdrawn. Some adverse events found over a 2-month period:
From September 1 to December 31st of 2000, 22 patients died while taking Enbrel (etanercept) and 18 needed emergency care at a hospital. Remicade, which has greater sales overall, was listed in 48 deaths and nearly 100 life-saving interventions to prevent "permanent damage." Many patients were taking various drugs in addition to anti-TNF ones. But the only treatment listed for one 9-year-old girl who needed to be hospitalized was Enbrel. The drug is approved for use in juvenile rheumatoid arthritis.
At least five patients developed lupus after taking Remicade, including one 43-year-old man. Although there is no conclusive evidence that these drugs cause lupus, experts say that laboratory experiments suggest a possible link. At a recent medical conference in the Czech Republic, French researchers announced that two of their patients developed lupus soon after starting Enbrel.
Warnings that the FDA issued earlier on anti-TNF drugs continue to show up in the latest reports, including nervous system disorders and deadly infections like sepsis. Disturbing new cases of tuberculosis show up as well. Officials say that as many as 60 patients worldwide have developed tuberculosis while taking Remicade, and nearly a dozen while taking Enbrel.
Experts familiar with these reports say that it nearly impossible to tell how dangerous Enbrel and Remicade might be. Arthritis patents are sick to begin with, and they are likely to take various immune-suppressing treatments, which could be the real trouble.
"A lot of times when you get these reports, it just has very incomplete data," says Leslie Garrison, senior vice president of clinical research for Immunex, the company that markets Enbrel. "We've been doing our homework and it appears that all these rare events are not outside the expected rates."
Long-term clinical trials show that TNF agents are overwhelmingly safe for the 5 years they have been looked at. But experts say that such studies may give an incomplete picture as well.
"You only use the most healthy patients for a study," says one researcher who took part in a TNF drug trial and asked not to be named. Stacking the deck may make it hard to tell how others will do, especially if they are elderly or suffer from other conditions besides arthritis. It's left to random adverse event reports to fill in the blanks.
"Any death is a concern," the researcher says.
And there is reason to suspect that there may be more problems than what is recorded.
"Most doctors don't report this stuff," says Cush. "It's a pain in the ass."
He estimates that the real number of adverse events related to these drugs could be ten times as high as the FDA suggests. Caryn Goldstein, for one, says authorities were not told about her bad reaction to Remicade.
"I didn't know you could do this in cases like mine," she says.
Should Enbrel and Remicade be withdrawn? Hopefully not, experts say. All drugs come with an inherent risk, and rheumatologists have toiled for years with dodgy treatments because they had little else. Anti-TNF agents offer a more precise way to attack arthritis and they show a startling potential to turn the disease around.
"These drugs are having profound effects on the joints," say Jack Klipple, the scientific advisor for the Arthritis Foundation.
Unless TNF agents are more dangerous than expected, experts urge doctors and patients to keep an open mind.
"It's really an individual decision," say Cush. "Are they willing to accept the known and unknown risks for a better quality of life?"